MAUDE Adverse Event Report: SORIN GROUP ITALIA S.R.L. CARBOMEDICS REDUCED AORTIC HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS

SORIN GROUP ITALIA S.R.L. CARBOMEDICS REDUCED AORTIC HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS
Model Number R5-025
Medical Device Problem Codes Gradient Increase (1270); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Aortic Valve Stenosis (1717); Stroke/CVA (1770); Endocarditis (1834); Paresis (1998); Thromboembolism (2654)
Date of Event 07/13/2017
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2013, a patient received a carbomedics reduced heart valve r5-025 in aortic position.On (b)(6) 2017, the patient experienced a stroke and the device is reported as the suspected cause.On (b)(6) 2017, the device was explanted.The patient experienced right hemiparesis and global aphasia following this event.Despite the event refers to a malfunctioning prosthesis, these malfunctions are not further specified.
 
Additional Manufacturer Narrative
A complete manufacturing and material records review for the device has been performed.The results confirmed that the device satisfied all material, visual and performance standards required at the time of manufacture and release.Based on the additional information received, both the pre-operative echo and intraoperative findings suggested the presence of possible endocarditis, which could have contributed to the thrombus apposition detected on the prosthesis.However, no further confirmation on the presence of endocarditis was received and, since the device was not returned for investigation, this aspect remains not confirmed.Ultimately, based on the limited information available on the patient's history and device functionality between the time of implant (2013) and the time of explant (2017), it is not possible to draw a definitive conclusion to the reported event.If the manufacturer will receive additional information, a follow-up report will be submitted.
 
Event or Problem Description
On (b)(6) 2013, a patient received a carbomedics reduced heart valve r5-025 to replace the native bicuspid valve (pre-operative diagnosis: severe aortic insufficiency and aneurysm of the ascending aorta).During the same procedure, a longitudinal reduction of the ascending aorta was also performed.An uneventful postoperative course was reported and at discharge, a good device functionality was detected.The manufacturer was informed that on (b)(6) 2017, the patient was hospitalized due to stroke, right hemiparesis, and global aphasia.The event is reportedly likely resulting from thromboembolism originating from the mechanical valve.The echo performed in(b)(6) 2017 detected the presence of pannus deposition on the prosthesis, possible thrombus depositions and dysfunction of the prosthesis (stenosis).Endocarditis was suspected due to the reported symptoms of fever.On (b)(6) 2017, 4-weeks of antibiotic therapy was initiated to stabilize the clinic status of the patient.On (b)(6) 2017, a re-intervention was performed to replace the mechanical valve with a biological prosthesis.During the procedure, a ventricle-aortic disconnection was noted, similar to previous endocarditis.The postoperative course was uneventful.

Brand Name
CARBOMEDICS REDUCED AORTIC HEART VALVE
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
SORIN GROUP ITALIA S.R.L.
strada crescentino snc
saluggia, vercelli
MDR Report Key9485269
Report Number1718850-2019-01212
Device Sequence Number3986722
Product Code LWQ
UDI-Device Identifier08022057012791
UDI-Public(01)08022057012791(240)R5-025(17)180101
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2017
Reporter Type Importer
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/16/2020
Report Date (Section F) 11/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/01/2018
Device Model NumberR5-025
Device Catalogue NumberR5-025
Was the Report Sent to FDA? No
Distributor Facility Aware Date11/19/2019
Device Age4 YR
Event Location Hospital
Date Report to Manufacturer11/19/2019
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer11/19/2019
Initial Report FDA Received Date12/17/2019
Supplement Report FDA Received Date01/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Disability;
Patient Age54 YR